Alert archive / Virginia / High Wind Warnings in 2012

High Wind Warning 1, NWS Baltimore/Washington

February 24, 201217 counties in Virginia; 8 counties in West Virginia; 4 counties in Maryland

NWS Baltimore/Washington issued this high wind warning at Feb 24, 2012, 3:53 AM EST for 17 counties in Virginia; 8 counties in West Virginia; 4 counties in Maryland. It took effect at Feb 24, 2012, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2012, 3:53 AM EST (08:53 UTC)
In effect from
Feb 24, 2012, 12:00 PM EST
Expired
Feb 24, 2012, 5:44 PM EST
In force
6 hr
Issued by
NWS Baltimore/Washington
All 29 counties

Allegany County, MD, Carroll County, MD, Frederick County, MD, Washington County, MD, City of Charlottesville, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WWUS71 KLWX 240853
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 AM EST FRI FEB 24 2012

MDZ003-501-502-VAZ025>031-503-504-WVZ050>053-055-501>506-241700-
/O.UPG.KLWX.HW.A.0001.120224T1500Z-120225T0300Z/
/O.NEW.KLWX.HW.W.0001.120224T1700Z-120225T0500Z/
WASHINGTON-EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
WESTERN HIGHLAND-EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
EASTERN MINERAL-WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FROSTBURG...CUMBERLAND...
STAUNTON...WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
HIGHTOWN...MONTEREY...MARTINSBURG...CHARLES TOWN...MOOREFIELD...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...KEYSER...
FORT ASHBY...CIRCLEVILLE...FRANKLIN
353 AM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY
TO MIDNIGHT EST TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT.

* TIMING...STRONGEST WINDS WILL BE LATE THIS AFTERNOON THROUGH
  THIS EVENING.

* WINDS...SOUTHWEST THIS AFTERNOON 25 TO 35 MPH WITH GUSTS UP TO
  60 MPH...BECOMING WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY
DAMAGE.

&&

$$

MDZ004-005-VAZ036>040-042-501-241700-
/O.UPG.KLWX.HW.A.0001.120224T1500Z-120225T0300Z/
/O.NEW.KLWX.HW.W.0001.120224T2000Z-120225T0500Z/
FREDERICK MD-CARROLL-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-
LOUDOUN-NORTHERN FAUQUIER-
INCLUDING THE CITIES OF...FREDERICK...WESTMINSTER...
CHARLOTTESVILLE...WASHINGTON...LEESBURG...WARRENTON
353 AM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT EST TONIGHT. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT.

* TIMING...STRONGEST WINDS WILL BE LATE THIS AFTERNOON THROUGH
  THIS EVENING.

* WINDS...SOUTHWEST LATE THIS AFTERNOON 25 TO 35 MPH WITH GUSTS UP
  TO 60 MPH...BECOMING WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

DCZ001-MDZ006-007-009>011-013-014-016>018-VAZ050>057-502-241700-
/O.NEW.KLWX.WI.Y.0006.120224T2000Z-120225T0500Z/
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-
FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
BALTIMORE...ANNAPOLIS...WALDORF...ST MARYS CITY...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
353 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT EST TONIGHT.

* TIMING...THE STRONGEST WINDS WILL BE LATE THIS AFTERNOON THROUGH
  THIS EVENING. 

* WINDS...SOUTHWEST LATE THIS AFTERNOON 20 TO 30 MPH WITH GUSTS UP 55 MPH...
  BECOMING WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
743 
WWUS71 KLWX 242011
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EST FRI FEB 24 2012

MDZ003>005-501-502-VAZ025>031-036>040-042-501-503-504-WVZ050>053-
055-501>506-250415-
/O.CON.KLWX.HW.W.0001.000000T0000Z-120225T0500Z/
WASHINGTON-FREDERICK MD-CARROLL-EXTREME WESTERN ALLEGANY-
CENTRAL AND EASTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-LOUDOUN-NORTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
FROSTBURG...CUMBERLAND...STAUNTON...WAYNESBORO...HARRISONBURG...
WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...WASHINGTON...
LEESBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
311 PM EST FRI FEB 24 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* TIMING...STRONGEST WINDS WILL BE LATE THIS AFTERNOON THROUGH 
  THIS EVENING. 

* WINDS...SOUTHWEST THIS LATE THIS AFTERNOON 25 TO 35 MPH WITH
  GUSTS UP TO 60 MPH...BECOMING WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY
DAMAGE.

&&

$$

DCZ001-MDZ006-007-009>011-013-014-016>018-VAZ050>057-502-250415-
/O.CON.KLWX.WI.Y.0006.000000T0000Z-120225T0500Z/
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-
FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
BALTIMORE...ANNAPOLIS...WALDORF...ST MARYS CITY...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
311 PM EST FRI FEB 24 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* TIMING...THE STRONGEST WINDS WILL BE THIS EVENING.

* WINDS...SOUTHWEST EARLY THIS EVENING 20 TO 30 MPH WITH GUSTS UP
  50 MPH...BECOMING WEST DURING THE MID EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
121 
WWUS71 KLWX 242244
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EST FRI FEB 24 2012

MDZ003>005-501-502-VAZ025>031-036>040-042-501-503-504-WVZ050>053-
055-501>506-250500-
/O.CAN.KLWX.HW.W.0001.000000T0000Z-120225T0500Z/
/O.EXA.KLWX.WI.Y.0006.000000T0000Z-120225T0500Z/
WASHINGTON-FREDERICK MD-CARROLL-EXTREME WESTERN ALLEGANY-
CENTRAL AND EASTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-LOUDOUN-NORTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
FROSTBURG...CUMBERLAND...STAUNTON...WAYNESBORO...HARRISONBURG...
WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...WASHINGTON...
LEESBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
544 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELLED.

* TIMING...THE STRONGEST WINDS WILL BE THIS EVENING.

* WINDS...WEST 25 TO 30 MPH WITH GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DCZ001-MDZ006-007-009>011-013-014-016>018-VAZ050>057-502-250500-
/O.CON.KLWX.WI.Y.0006.000000T0000Z-120225T0500Z/
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-
FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
BALTIMORE...ANNAPOLIS...WALDORF...ST MARYS CITY...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
544 PM EST FRI FEB 24 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* TIMING...THE STRONGEST WINDS WILL BE THIS EVENING.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this high wind warning went out at Feb 24, 3:42 AM EST, 11 minutes earlier.

Area forecast discussion, Feb 24, 3:42 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 AM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT WITH GUSTY WINDS WILL CROSS THE REGION TODAY
BEFORE HIGH PRESSURE BUILDS INTO THE AREA THIS WEEKEND. HIGH
PRESSURE WILL MOVE OFF THE COAST MONDAY AND A STORM SYSTEM MAY
IMPACT THE AREA DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE LOW PRESSURE IS LOCATED OVER THE OHIO VALLEY THIS MORNING. A
WARM FRONT EXTENDS EAST FROM THIS BOUNDARY ACROSS NORTHERN VIRGINIA
INTO CENTRAL MARYLAND WHILE A COLD FRONT EXTENDS SOUTHWEST FROM THE
BOUNDARY THROUGH THE TENNESSEE VALLEY INTO THE DEEP SOUTH.
ISENTROPIC LIFT AHEAD OF THE WARM FRONT WILL CAUSE SHOWERS ALONG AND
NORTH OF THE WARM FRONT EARLY THIS MORNING. SHOWERS AND
THUNDERSTORMS AHEAD OF THE COLD FRONT OVER WEST VIRGINIA WILL MOVE
EAST INTO THE ALLEGHENY AND POTOMAC HIGHLANDS EARLY THIS MORNING.
HOWEVER...THUNDERSTORMS ARE EXPECTED TO WEAKEN SINCE THE AIRMASS IS
NOT AS UNSTABLE.

THE SURFACE LOW WILL INTENSIFY AS IT MOVES INTO THE EASTERN GREAT
LAKES LATER THIS MORNING AND AFTERNOON. THE WARM FRONT WILL LIFT
NORTH THROUGH NORTHERN MARYLAND DURING THIS TIME. SOUTHWEST WINDS
BEHIND THE WARM FRONT WILL COMBINE WITH SOME SUNSHINE TO USHER IN
VERY WARM CONDITIONS FOR THIS TIME OF YEAR. MAX TEMPS WILL RANGE
FROM THE LOWER TO MIDDLE 60S NEAR THE MASON-DIXON LINE...TO THE
MIDDLE 70S IN WASHINGTON DC...TO THE UPPER 70S ACROSS PORTIONS OF
CENTRAL VIRGINIA.

SOUTHWEST WINDS WILL ALSO USHER IN INCREASING AMOUNTS OF LOW-LEVEL
MOISTURE. DEWPOINTS IN THE 50S ARE EXPECTED BEHIND THE WARM FRONT.
THE COLD FRONT CURRENTLY LOCATED OVER THE OHIO VALLEY THIS MORNING
WILL MOVE EAST PASSING THROUGH OUR AREA THIS AFTERNOON. WARM AND
MOIST AIR WILL CAUSE INSTABILITY TO DEVELOP ALONG AND AHEAD OF THE
COLD FRONT. THE COMBINATION OF FORCING FROM THE COLD FRONT ALONG
WITH INSTABILITY WILL BRING THE CHANCE FOR SHOWERS/T-STORMS THIS
AFTERNOON.  STRONG WINDS ALOFT ALONG WITH AN INVERTED V SIGNATURE IN
THE FORECAST SOUNDINGS INDICATES THAT DAMAGING WINDS ARE POSSIBLE IN
ANY THUNDERSTORMS THAT DEVELOP. THE BEST CHANCE FOR THUNDERSTORMS TO
PRODUCE DAMAGING WINDS WILL BE ACROSS LOWER SOUTHERN MARYLAND INTO
THE VIRGINIA PIEDMONT WHERE THE MOST INSTABILITY IS EXPECTED. HAIL
IS ALSO POSSIBLE IN THE STRONGER THUNDERSTORMS THIS AFTERNOON.

A STRONG PRESSURE SURGE BEHIND THE COLD FRONT THIS AFTERNOON ALONG
WITH COLD ADVECTION WILL CAUSE STRONG WINDS FROM ALOFT TO MIX DOWN
TO THE SURFACE. A HIGH WIND WARNING IS IN EFFECT FOR NORTH-CENTRAL
MARYLAND AS WELL AS ALL LOCATIONS ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS. A WIND ADVISORY IS IN EFFECT BEGINNING AT 3PM THIS
AFTERNOON FOR WASHINGTON AND BALTIMORE AS WELL AS LOWER SOUTHERN
MARYLAND INTO THE VIRGINIA PIEDMONT. WIND GUSTS AROUND 60 MPH ARE
EXPECTED WITHIN THE HIGH WIND WARNING AND WIND GUSTS AROUND 50 TO 55
MPH ARE EXPECTED WITHIN THE WIND ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE COLD FRONT WILL CONTINUE TO MOVE EAST OF THE AREA TONIGHT. A
STRONG PRESSURE GRADIENT ALONG WITH COLD ADVECTION WILL CAUSE GUSTY
WINDS TONIGHT. A HIGH WIND WARNING REMAINS IN EFFECT FOR
NORTH-CENTRAL MARYLAND AS WELL AS LOCATIONS ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS. THE WIND ADVISORY REMAINS IN EFFECT UNTIL
MIDNIGHT FOR WASHINGTON AND BALTIMORE AS WELL AS LOWER SOUTHERN
MARYLAND AND THE VIRGINIA PIEDMONT. A WIND ADVISORY MAY BE NEEDED
FOR PORTIONS OF THE CWA LATE TONIGHT...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

UPSLOPE SNOW SHOWERS ARE EXPECTED TO DEVELOP TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT. A FEW INCHES OF SNOW ARE
POSSIBLE ALONG THE RIDGE TOPS. A WINTER WEATHER ADVISORY MAY BE
WARRANTED FOR THESE AREAS.

NOTICEABLY CHILLIER CONDITIONS ARE EXPECTED TONIGHT WITH MIN TEMPS
RANGING FROM THE 20S IN THE ALLEGHENY HIGHLANDS TO NEAR 40 IN
WASHINGTON AND BALTIMORE. THE GUSTY WINDS WILL MAKE IT FEEL COLDER.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
UPPER LEVEL TROUGH PIVOTS THROUGH THE MID-ATLANTIC ON SATURDAY.
STRONG SURFACE LOW REACHES THE MARITIMES...WHILE HIGH PRESSURE MOVES
INTO THE OHIO VALLEY. PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS
WILL CONTINUE TO BE TIGHT...SO ANOTHER WINDY DAY IS EXPECTED.
ALTHOUGH GUSTS ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY...NOT
COMPLETELY RULING OUT THE POSSIBILITY OF OCCASIONAL GUSTS
APPROACHING WIND ADVISORY CRITERIA IF MOMENTUM TRANSFER IS OPTIMAL.
THE STRONG NW FLOW WILL ALSO CONTRIBUTE TO ONGOING UPSLOPE SNOW OVER
THE POTOMAC HIGHLANDS. QPF IS SOMEWHAT LIMITED...BUT ANOTHER 1-2
INCHES WILL BE POSSIBLE SATURDAY MORNING THROUGH AFTERNOON.

MUCH COOLER TEMPS SATURDAY UNDER STRONG CAA. HIGHS RANGE FROM THE
LOW 30S OVER THE POTOMAC HIGHLANDS TO THE LOW 50S ALONG AND EAST OF
THE 95 CORRIDOR.

HIGH PRESSURE BUILDS TOWARDS THE EAST COAST SATURDAY NIGHT.
DECREASING WINDS AND SUBSIDENCE WILL SHUT OFF SNOW IN THE POTOMAC
HIGHLANDS...ALTHOUGH CHANCE POPS REMAIN UNTIL AFTER MIDNIGHT
SATURDAY NIGHT. WINDS GRADUALLY DECREASE IN THE EVENING AND SHOULD
BECOME LIGHT WITH DECOUPLING OVERNIGHT. LOWS RANGE FROM THE TEENS IN
THE POTOMAC HIGHLANDS TO AROUND 30 IN THE WASHINGTON AND BALTIMORE
METRO AREAS.

HIGH PRESSURE WILL BE OVERHEAD SUNDAY...RESULTING IN SUNSHINE AND
NEAR NORMAL TEMPERATURES.  DRY COLD FRONTAL PASSAGE EXPECTED MONDAY
AS A CLIPPER-TYPE LOW MOVES THROUGH SRN CANADA AND NEW
ENGLAND...WITH GUSTY WINDS POSSIBLE IN THE AFTERNOON. HIGH PRESSURE
RETURNS TUESDAY.  WET WEATHER POSSIBLE AGAIN WEDNESDAY WITH A COLD
FRONT APPROACHING FROM THE WEST. ABOVE-NORMAL TEMPS LIKELY EARLY
NEXT WEEK.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
A WARM FRONT WILL PASS THROUGH THE TERMINALS THIS MORNING. IFR
CIGS/VSBYS NORTH OF THE WARM FRONT EARLY THIS MORNING WILL IMPROVE
BEHIND THE WARM FRONT DURING THE MID TO LATE MORNING HOURS.
SOUTHWEST WINDS WILL INCREASE BEHIND THE WARM FRONT WITH GUSTS
AROUND 30 TO 35 KNOTS EXPECTED.

A COLD FRONT WILL PASS THROUGH THE TERMINALS THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND HAIL. STRONG WESTERLY WINDS ARE EXPECTED
BEHIND THE COLD FRONT LATE THIS AFTERNOON AND EVENING. WIND GUSTS
AROUND 45 TO 50 KNOTS ARE EXPECTED. WINDS WILL DIMINISH A LITTLE
AFTER MIDNIGHT....BUT WIND GUSTS AROUND 35 TO 40 KNOTS ARE STILL
POSSIBLE.

VFR CONDITIONS EXPECTED TO PREVAIL AT THE TERMINALS SATURDAY THROUGH
TUESDAY. GUSTY NW WINDS EXPECTED AGAIN SATURDAY...POTENTIALLY UP TO
30 KT OR HIGHER. WINDS DIMINISH SATURDAY NIGHT AND ARE EXPECTED TO
BE LESS THAN 10 KT THROUGH MONDAY MORNING. GUSTY WINDS POSSIBLE
AGAIN MON AFTN WITH A DRY COLD FRONTAL PASSAGE. NEXT CHANCE FOR
SUB-VFR WILL BE TUE NIGHT INTO WEDNESDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS EARLY THIS
MORNING. EAST-SOUTHEAST WINDS WILL GUST UP TO 20 KNOTS. A WARM FRONT
WILL PASS THROUGH THE WATERS LATER THIS MORNING. SOUTHWEST WINDS
BEHIND THE WARM FRONT WILL INCREASE THIS AFTERNOON. WIND GUSTS
AROUND 25 TO 35 KNOTS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH
THE WATERS LATE THIS AFTERNOON AND EVENING. WIND GUSTS AROUND 35 TO
45 KNOTS ARE EXPECTED BEHIND THE COLD FRONT LATE THIS AFTERNOON
THROUGH TONIGHT.

SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE AHEAD OF THE COLD FRONT
THIS AFTERNOON. T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND HAIL.

A GALE WARNING IS IN EFFECT FOR THE WATERS TODAY THROUGH TONIGHT
ALTHOUGH THE STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON AND
TONIGHT.

STRONG SCA CONDITIONS EXPECTED AGAIN SATURDAY WITH
CONTINUED GUSTY NW WINDS BEHIND STRONG LOW PRESSURE ENTERING THE
MARITIMES. GALES WILL BE POSSIBLE...ALTHOUGH FORECAST LEANS TOWARDS
SUB-GALE GUSTS AT THIS TIME. WINDS DIMINISH SATURDAY NIGHT AS HIGH
PRESSURE BUILDS INTO THE MID-ATLANTIC. LIGHT WINDS EXPECTED SUNDAY.
SCA CONDITIONS POSSIBLE AGAIN MONDAY WITH A COLD FROPA.

&&

.FIRE WEATHER...
A COLD FRONT WILL PASS THROUGH THE AREA LATER THIS AFTERNOON INTO
TONIGHT. STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT WITH GUSTS
AROUND 50 TO 60 MPH EXPECTED. HOWEVER...FUEL MOISTURE IS A BIT
HIGHER DUE TO RAINFALL THAT OCCURRED OVERNIGHT. MORE SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT
TODAY.

THE RELATIVE HUMIDITY WILL BE A BIT HIGHER BEHIND THE COLD FRONT
SINCE THE DRIEST AIR WILL HOLD OFF UNTIL TONIGHT WHEN COLDER
TEMPERATURES ARE EXPECTED. GIVEN THE HIGHER FUEL MOISTURE AND HIGHER
RELATIVE HUMIDITY...THE FIRE WEATHER WATCH HAS BEEN CANCELLED.
HOWEVER...STRONG WINDS ARE STILL EXPECTED THIS AFTERNOON THROUGH
TONIGHT.

GUSTY WINDS WILL CONTINUE SATURDAY BEHIND THE COLD FRONT AND DRY AIR
WILL CAUSE MUCH LOWER RELATIVE HUMIDITY VALUES COMPARED TO FRIDAY.
THEREFORE...AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES IS
POSSIBLE. WILL COORDINATE WITH STATE AGENCIES BY SATURDAY MORNING ON
FUEL MOISTURE TO DETERMINE THE POSSIBILITY OF A FIRE WEATHER
HEADLINE.

&&

.EQUIPMENT...
KLWX WSR-88D RADAR XPCD TO RETURN TO SERVICE TODAY/FRI FEB 24/
AFTER UPGRADE TO DUAL-POL TECHNOLOGY.

REFER TO WWW.WEATHER.GOV/LWX/DUALPOL_UPGRADE.PHP FOR DETAILS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR DCZ001.
MD...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     MDZ003-501-502.
     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR MDZ006-007-009>011-013-014-016>018.
     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST
     TONIGHT FOR MDZ004-005.
VA...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     VAZ025>031-503-504.
     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR VAZ050>057-502.
     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST
     TONIGHT FOR VAZ036>040-042-501.
WV...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ530>534-536-537-539>543.
     GALE WARNING UNTIL 6 AM EST SATURDAY FOR ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KS
AVIATION...BJL/KS
MARINE...BJL/KS
FIRE WEATHER...BJL
EQUIPMENT...KS/BJL
Hazardous weather outlook, Feb 23, 7:27 PM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EST THU FEB 23 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
727 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
ALONG AND AHEAD OF A COLD FRONT. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS EVEN IN THE ABSENCE OF LIGHTNING.

A WIND ADVISORY MAY BE NEEDED FRIDAY AFTERNOON FOR PORTIONS OF THE
OUTLOOK AREA IN THE WAKE OF A COLD FRONT.

THE COMBINATION OF GUSTY WESTERLY WINDS...LOW AFTERNOON RELATIVE
HUMIDITY AND LOW FUEL MOISTURE ON FRIDAY AFTERNOON WILL LEAD TO
AN ENHANCED THREAT FOR WILDFIRES. A FIRE WEATHER WATCH IS IN
EFFECT FRIDAY AFTERNOON AND FRIDAY EVENING FOR PORTIONS OF THE
OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /RFWLWX/ FOR
DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT AFTER MIDNIGHT FRIDAY FOR MUCH OF
THE MARYLAND CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER FROM
INDIAN HEAD TO SMITH POINT.

A GALE WARNING IS IN EFFECT LATE FRIDAY MORNING THROUGH FRIDAY
EVENING FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FRIDAY NIGHT THROUGH
SATURDAY NIGHT FOR THE WATERS. A GALE WARNING MAY BE NEEDED FRIDAY
NIGHT FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
727 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
ALONG AND AHEAD OF A COLD FRONT...PRIMARILY EAST OF THE BLUE RIDGE
MOUNTAINS. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS EVEN IN
THE ABSENCE OF LIGHTNING.

A HIGH WIND WATCH IS IN EFFECT FRIDAY MORNING THROUGH FRIDAY
EVENING FOR MUCH OF THE OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE
/NPWLWX/ FOR DETAILS.

A WIND ADVISORY MAY BE NEEDED FRIDAY AFTERNOON FOR THE REMAINDER
OF THE OUTLOOK AREA.

THE COMBINATION OF GUSTY WESTERLY WINDS...LOW AFTERNOON RELATIVE
HUMIDITY AND LOW FUEL MOISTURE ON FRIDAY AFTERNOON WILL LEAD TO
AN ENHANCED THREAT FOR WILDFIRES. A FIRE WEATHER WATCH IS IN
EFFECT FRIDAY AFTERNOON AND FRIDAY EVENING FOR PORTIONS OF THE
OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /RFWLWX/ FOR
DETAILS.

UPSLOPE SNOW SHOWERS ARE EXPECTED FRIDAY NIGHT THROUGH SATURDAY
ALONG WEST-FACING SLOPES OF THE ALLEGHENY FRONT. A WINTER WEATHER
ADVISORY MAY BE NEEDED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:53 AM ESTWind AdvisoryLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more20 hr
Feb 24, 2:09 PM ESTSpecial Marine WarningLWX63 min
Feb 24, 2:36 PM ESTSpecial Weather StatementLWXKing George, Spotsylvania, Stafford, City of Fredericksburg24 min
Feb 24, 2:43 PM ESTSpecial Marine WarningLWX21 min
Feb 24, 3:14 PM ESTSmall Craft AdvisoryLWX27 hr
Feb 24, 6:59 PM ESTWinter Weather AdvisoryLWXHighland23 hr
Feb 24, 2:22 PM ESTSpecial Weather StatementLWXCharles38 min
Feb 24, 2:47 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Charles, Prince George's, Saint Mary's43 min
Feb 24, 3:09 PM ESTSevere Thunderstorm WarningLWXCharles, Saint Mary's51 min

Nearby

High Wind Warnings in Virginia, 2012High Wind Warnings in West Virginia, 2012High Wind Warnings in Maryland, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.